Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Am Soc Echocardiogr. 2004 Nov;17(11):1191-6.

Paradoxical changes in brain natriuretic peptide levels and loading conditions after intravenous conscious sedation.

Author information

  • 1Division of Cardiology, Department of Medicine, University of Massachusetts Medical School, Worcester, MA 01655, USA.

Abstract

BACKGROUND:

Elevated filling pressure and wall stress have been proposed as stimuli for elevated brain natriuretic peptide (BNP) levels. Narcotic and benzodiazepine sedation, such as is used for transesophageal echocardiography (TEE), is known to decrease filling pressures. We hypothesized that lower filling pressure and wall stress associated with intravenous conscious sedation (IVCS) would lead to lower BNP levels.

METHODS:

We studied BNP levels, blood pressure, and echocardiographic indices of filling pressure and wall stress before and after IVCS and TEE.

RESULTS:

When data before and after IVCS and TEE were compared, mean blood pressure decreased (149 +/- 24/83 +/- 14 mm Hg vs 126 +/- 29/69 +/- 14; P < .01), as did mitral Doppler E wave velocity (82 +/- 23 cm/s vs 76 +/- 22; P < .05), right ventricular/atrial gradient (31 +/- 10 mm Hg vs 29 +/- 13; P < .05), and wall stress. However, BNP levels increased (195 +/- 407 pg/mL vs 238 +/- 458; P < .01).

CONCLUSIONS:

In a series of patients undergoing clinically indicated TEE, BNP levels increase above baseline after IVCS. The increase in BNP occurs despite lower blood pressure, lower mitral Doppler E velocity, lower right ventricular/atrial gradient, and lower wall stress compared with baseline. The mechanism of the paradoxical increase in BNP is not entirely clear, but it may conceivably be a result of counterregulatory hormone release caused by acute decrease in blood pressure.

PMID:
15502796
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk